Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 203, NWS Philadelphia/Mount Holly

August 18, 2024Carbon County, Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 18, 2024, 3:48 PM EDT for Carbon County, Monroe County, Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2024, 3:48 PM EDT (19:48 UTC)
Expired
Aug 18, 2024, 4:30 PM EDT
In force
42 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Carbon County, PA, Monroe County, PA

The radar

The Binghamton radar (KBGM), 135 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 2:02 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

882 
WUUS51 KPHI 181948
SVRPHI
PAC025-089-182030-
/O.NEW.KPHI.SV.W.0203.240818T1948Z-240818T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
348 PM EDT Sun Aug 18 2024

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  East central Carbon County in northeastern Pennsylvania...
  Monroe County in northeastern Pennsylvania...

* Until 430 PM EDT.

* At 348 PM EDT, a severe thunderstorm was located over Sun Valley,
  or 10 miles southwest of Mount Pocono, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Mount Pocono, East Stroudsburg, Henryville, Brodheadsville, Werry
  Lake, Pocono Pines, Gilbert, Pocono Raceway, Skytop, Tannersville,
  Mountainhome, Alpine Mountain, Long Pond, Sun Valley, Jonas,
  Meckesville, Reeders, Analomink, McMichael, and Canadensis.

People at the West End Fair should seek safe shelter immediately!

This includes the following highways...
 Interstate 80 in Pennsylvania between mile markers 292 and 309.
 Interstate 380 in Pennsylvania between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Mount Holly NJ.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4120 7514 4115 7515 4114 7509 4113 7506
      4108 7503 4086 7544 4101 7560 4124 7530
      4125 7519
TIME...MOT...LOC 1948Z 229DEG 18KT 4099 7545 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPS
4 follow-up statements
154 
WUUS51 KPHI 181950 CCA
SVRPHI
PAC025-089-182030-
/O.COR.KPHI.SV.W.0203.240818T1948Z-240818T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
350 PM EDT Sun Aug 18 2024

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  East central Carbon County in northeastern Pennsylvania...
  Monroe County in northeastern Pennsylvania...

* Until 430 PM EDT.

* At 349 PM EDT, a severe thunderstorm was located over Sun Valley,
  or 10 miles southwest of Mount Pocono, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Mount Pocono, East Stroudsburg, Henryville, Brodheadsville, Werry
  Lake, Pocono Pines, Gilbert, Pocono Raceway, Skytop, Tannersville,
  Mountainhome, Alpine Mountain, Long Pond, Sun Valley, Jonas,
  Meckesville, Reeders, Analomink, McMichael, and Canadensis.

People at the West End Fair should seek safe shelter immediately!

This includes the following highways...
 Interstate 80 in Pennsylvania between mile markers 292 and 309.
 Interstate 380 in Pennsylvania between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Mount Holly NJ.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4120 7514 4115 7515 4114 7509 4113 7506
      4108 7503 4086 7544 4101 7560 4124 7530
      4125 7519
TIME...MOT...LOC 1949Z 229DEG 18KT 4099 7545 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPS
770 
WWUS51 KPHI 182007
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
407 PM EDT Sun Aug 18 2024

PAC025-089-182030-
/O.CON.KPHI.SV.W.0203.000000T0000Z-240818T2030Z/
Carbon PA-Monroe PA-
407 PM EDT Sun Aug 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL CARBON AND CENTRAL MONROE COUNTIES...

At 407 PM EDT, a severe thunderstorm was located over Gilbert, or 14
miles south of Mount Pocono, moving north at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Mount Pocono, East Stroudsburg, Henryville, Brodheadsville, Pocono
Pines, Gilbert, Pocono Raceway, Tannersville, Alpine Mountain, Long
Pond, Sun Valley, Jonas, Meckesville, Reeders, Analomink, McMichael,
Scotrun, Paradise Valley, Stroudsburg, and Effort.

People at the West End Fair should seek safe shelter immediately!

This includes the following highways...
 Interstate 80 in Pennsylvania between mile markers 291 and 309.
 Interstate 380 in Pennsylvania between mile markers 0 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Mount Holly NJ.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4098 7556 4106 7554 4118 7537 4110 7509
      4099 7520 4086 7544
TIME...MOT...LOC 2007Z 200DEG 24KT 4093 7545 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPS
462 
WWUS51 KPHI 182017
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
417 PM EDT Sun Aug 18 2024

PAC025-182027-
/O.CAN.KPHI.SV.W.0203.000000T0000Z-240818T2030Z/
Carbon PA-
417 PM EDT Sun Aug 18 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CARBON COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Pennsylvania.

LAT...LON 4095 7553 4108 7533 4096 7525 4086 7544
TIME...MOT...LOC 2017Z 241DEG 14KT 4089 7543 

$$

PAC089-182030-
/O.CON.KPHI.SV.W.0203.000000T0000Z-240818T2030Z/
Monroe PA-
417 PM EDT Sun Aug 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN MONROE COUNTY...

At 417 PM EDT, a severe thunderstorm was located over Rossland, or 15
miles east of Lehighton, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Reeders, Brodheadsville, Gilbert, Sun Valley, McMichael,
Tannersville, Scotrun, Fiddletown, Merwinsburg, Effort, and
Bartonsville.

People at the West End Fair should seek safe shelter immediately!

This includes Interstate 80 in Pennsylvania between mile markers 300
and 306.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Mount Holly NJ.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4095 7553 4108 7533 4096 7525 4086 7544
TIME...MOT...LOC 2017Z 241DEG 14KT 4089 7543 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPS
785 
WWUS51 KPHI 182021
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
421 PM EDT Sun Aug 18 2024

PAC089-182030-
/O.EXP.KPHI.SV.W.0203.000000T0000Z-240818T2030Z/
Monroe PA-
421 PM EDT Sun Aug 18 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE COUNTY
WILL EXPIRE AT 430 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, heavy 
rain is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Pennsylvania.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.

LAT...LON 4095 7553 4108 7533 4096 7525 4086 7544
TIME...MOT...LOC 2020Z 229DEG 18KT 4089 7543 

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:50 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 18, 2:50 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
250 PM EDT Sun Aug 18 2024

.SYNOPSIS...
A cold front that will approach the area tonight. The cold front
will gradually work its way through the area late on Monday into
Monday night with a secondary front passing through on Tuesday. In
its wake, high pressure builds into the region and remains in
control through the end of the week and into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Overall, a messy forecast continues to be expected for the area
as a washed out warm front lingers near the area, and a cold
front approaches the area this evening and tonight, and
multiple waves of showers and thunderstorms will be possible.

Showers and thunderstorms are starting to develop, primarily in
areas west of the Delaware River/Bay for now, as the next short
wave/vorticity impulse moves across the area. The initial wave
will mostly be focused along and north of the I95/I295
corridor, but as the afternoon progresses, additional
showers/thunderstorms will likely develop across southern New
Jersey and Delmarva.

As we go into the late afternoon and into this evening, the next
round of showers and thunderstorms will move into the area ahead
of the approaching cold front as another short wave/vorticity
impulse approaches from the southwest.

PW values remain 1.75-2.00 inches, so there remains the treat
for heavy rainfall with any showers or thunderstorms. The
additional problem we have is initially storms will be slow
moving and storm motions will be southwest to northeast, so
there will be the potential for training storms. The Flash Flood
watch remains in effect for the areas that were already in
watch, which are the most flood prone areas.

A Severe Thunderstorm Watch remains in effect through 10 pm this
evening. CAPE values continue to increase to 1500-2000+ J/kg,
while shear values will be around 20-30 knots. Although shear
is not overly strong, DCAPE values near 700-800+ J/kg could lead
to some areas of strong/damaging winds.

As the short wave/vorticity impulse that helps lead to the
showers and thunderstorms late this afternoon and evening moves
to our northeast overnight and the front moves offshore, rain
will come to an end. The front likely stalls near the coast, so
there could still be moisture trapped near the area. Some
patchy mist/fog could develop overnight.

On Monday, after any morning fog/mist, most of the day will be
dry. However, a secondary frontal boundary/surface trough is
forecast to move across the area during the afternoon and into
the evening hours. This will bring another round of showers and
isolated thunderstorms to the area. After this boundary moves
through and showers end, drier air will begin moving into the
area.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Tuesday now looks mainly dry. Following the initial frontal passage
the night before, sufficient drying should occur as our dew points
fall back into the 50s. Temperatures will be noticeably cooler as
well with highs only in the mid 70s -- a taste of fall is certainly
on the way. A secondary front will then pass through later Tuesday
causing another push of drier air to surge in from the north and
west, resulting in dew points falling down into the 40s by Tuesday
night. The combination of clear skies and light winds will result in
an efficient night for radiational cooling, so low temps are
forecast to be mainly in the 50s with even some upper 40s into the
Poconos!

Following the passage of the secondary front, high pressure will
build in from the west on Wednesday. Sunny and dry again with
comfortable afternoon temperatures in the mid 70s (mid 60s for the
Pocono Plateau).

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure will center itself near the area on Thursday and
Friday before shifting to our south into next weekend. Aloft, the
area will be situated under the base of a deep upper trough with a
cut-off low centered over interior New England through Thursday. By
Friday, the axis of the trough departs, as rising upper heights
begin to move back toward the region.

All in all, tranquil, dry and seasonably cool weather will be in
place for Wednesday and Thursday. Dry weather conditions will
continue into Friday and Saturday as temperatures return closer to
normal to potentially slightly above normal into next weekend. Enjoy!

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of Today...Conditions are now VFR at all TAF sites, and
will remain VFR outside of any showers/thunderstorms. However,
showers and thunderstorms will develop for this afternoon which
could lead to temporary IFR conditions. Winds remain mostly out
of the south to southeast 5-10 knots, with occasional gusts
15-20 knots. Higher gusts possible in convection as well. High
confidence that showers/thunderstorms will develop and lower
conditions, low confidence on timing.

Tonight...Showers and thunderstorms will end during the evening
hours. A brief window of VFR conditions will be possible before
light fog/mist creates MVFR conditions overnight and through
daybreak for many areas. Winds will become light and variable
overnight, although any direction will likely shift to the
southwest to west overnight. Low confidence overall.

Monday...Mostly VFR conditions expected. Chance of showers or
isolated thunderstorms in the afternoon, which could temporarily
lead to lower conditions. Winds will be west to northwest 5-10
knots, with occasional gusts 15-20 knots late in the afternoon.
Moderate confidence.

Monday night...VFR conditions expected. Northwest winds 5-10
knots with gusts 15-20 knots. High confidence.

Outlook...

Tuesday through Thursday...VFR. No significant weather
expected.

&&

.MARINE...
Tonight...Small Craft Advisory remains in effect for the
Atlantic coastal waters ocean as seas build to 5 to 7.
Conditions are expected to remain below advisory levels on the
Delaware Bay. Locally higher winds and waves are possible in
thunderstorms this evening and tonight.

Monday through Monday night...Small Craft Advisory remains in
effect for the Atlantic coastal waters as seas remain 5+ feet.
No marine headlines are expected on the Delaware Bay.

Outlook...

Tuesday...SCA conditions possible early in the morning due to
lingering seas above 5 feet. Otherwise, seas should abate
through the day on Tuesday with no additional marine headlines
expected.

Tuesday night through Thursday...No marine headlines expected. Fair
weather.

Rip Currents...

Large swells associated with Tropical Storm Ernesto will
continue to propagate toward our region through the remainder of
the weekend and potentially into the early portion of the week.

For Today...South-southeast winds around 10-20 mph. Breaking
waves between 4-6 feet possible with a 11 to 13 second period.
As a result, have maintained a HIGH risk for dangerous rip
currents for both the Jersey Shore and Delaware Beaches.

For Monday...South-southwest winds around 10-15 mph. Breaking
waves between 3-6 feet possible with a 11 to 13 second period.
With the upcoming full moon and low tide occurring in the
afternoon, have maintained the HIGH risk for rip currents for
the Jersey Shore. With the wind becoming a bit more offshore
and lower wave heights expected off the Delaware coastline,
have maintained a MODERATE risk for dangerous rip currents for
the Delaware Beaches.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.TIDES/COASTAL FLOODING...
Widespread minor coastal flooding is expected to occur through
at least the Monday night high tide cycle as an approaching
Full Moon, combined with steady south/southeasterly flow, and
swells from passing Tropical Storm Ernesto impact tidal
communities.

Tonight's high tide will bring widespread minor tidal flooding
with a Coastal Flood Advisory in effect for all tidal zones with
the exception of the Chesapeake. Guidance has been underdoing
high tide levels, as it usually does with passing tropical
systems, and have had to nudge up the forecast slightly.
Regardless, some inundation of low lying areas is likely
tonight and possibly Monday night. Still not expecting flooding
to reach moderate levels at this time.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Monday for PAZ054-055-060>062-070-
     071-101>106.
     Coastal Flood Advisory until 5 AM EDT Monday for PAZ070-071-
     106.
NJ...Coastal Flood Advisory until 1 AM EDT Monday for NJZ016.
     Flood Watch until 2 AM EDT Monday for NJZ001-007>010-012-013-
     015>019.
     Coastal Flood Advisory until midnight EDT tonight for NJZ021.
     Coastal Flood Advisory from 6 PM this evening to midnight EDT
     tonight for NJZ012>014-020-022>027.
     High Risk for Rip Currents through Monday evening for NJZ014-
     024>026.
     Coastal Flood Advisory until 5 AM EDT Monday for NJZ017>019.
DE...Coastal Flood Advisory until 1 AM EDT Monday for DEZ001.
     Flood Watch until 2 AM EDT Monday for DEZ001.
     Coastal Flood Advisory until midnight EDT tonight for DEZ002.
     Coastal Flood Advisory from 6 PM this evening to midnight EDT
     tonight for DEZ003-004.
     High Risk for Rip Currents until midnight EDT tonight for DEZ004.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ450>455.

&&

SYNOPSIS...MJL
NEAR TERM...Robertson
SHORT TERM...MJL
LONG TERM...MJL
AVIATION...MJL/Robertson
MARINE...MJL/Robertson
TIDES/COASTAL FLOODING...

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:35 AM EDTFlash Flood WarningPHIBucks, Delaware, Montgomery, Philadelphia2 hr
Aug 18, 3:09 AM EDTFlash Flood WarningPHIBucks93 min
Aug 18, 3:24 PM EDTSevere Thunderstorm WarningPHIMonroe, Northampton19 min
Aug 18, 3:34 PM EDTSevere Thunderstorm WarningPHIChester, Delaware, Montgomery, Philadelphia41 min
Aug 18, 4:04 PM EDTSevere Thunderstorm WarningPHIMonroe41 min
Aug 18, 4:25 PM EDTSevere Thunderstorm WarningPHIBucks, Lehigh, Montgomery, Northampton28 min
Aug 18, 4:41 PM EDTSevere Thunderstorm WarningPHIMonroe, Northampton34 min
Aug 18, 4:56 PM EDTFlash Flood WarningPHIMonroe, Northampton6 hr
Aug 18, 5:21 PM EDTSevere Thunderstorm WarningPHIBucks39 min
Aug 18, 5:31 PM EDTFlash Flood WarningPHIBucks, Lehigh, Northampton6 hr
Aug 18, 5:47 PM EDTSevere Thunderstorm WarningPHIBucks58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.